Going to college is a big change. You're likely to have a new home, new routine, new friends, and be away from your support network.
There's a lot to think about and plan, but you can enjoy your time at college and do the things everyone else does.
Tell people about your diabetes
You should tell your flat mates and new friends that you have type 1 diabetes. Especially if you're storing your insulin in a shared fridge or out drinking alcohol with them.
Tell them what type 1 diabetes means and what they should do if you have a hypo.
You should also tell:
- the manager at your student accommodation
- your course coordinator
- student health department
Keeping your insulin cool
You need to store your insulin at the correct temperature in your fridge.
Test your blood glucose more often
Nerves about starting college and making new friends, moving and exam stress can all raise your blood glucose.
Check your blood glucose more at first, particularly if you're drinking alcohol.
Alcohol and diabetes
You can still drink alcohol. But drinking too much can cause you to a have a hypo, possibly up to 24 hours later.
A hypo can also make you look like you're drunk, so it's important your friends know about your diabetes and the signs to look out for.
If you're going to drink alcohol:
try to eat a meal with carbohydrate, like pasta, before you drink
choose diet or sugar-free soft drink mixers where possible
check your blood glucose levels regularly, particularly if you're dancing
make sure your friends know how to recognize a hypo - having a hypo can look like you're drunk
eat some food at the end of the night that contains carbohydrate
check your blood glucose level before you go to bed and the next day
eat something if your blood level is normal or low
check your blood glucose regularly the next day - a hypo can feel similar to having a hangover
drink plenty of water the next day
do not drink excessive amounts of alcohol
do not drink on an empty stomach
do not ignore the signs of a hypo - test and treat immediately
Check your blood glucose regularly while you are drinking and before you go to sleep.
It is not clear if taking recreational drugs affects your blood glucose levels. But their effect on you might mean you're not able to manage your blood glucose as normal.
If drugs make you feel spaced out or lose track of time, you might forget to take your insulin.
Some drugs make you lose your appetite and move around more, which can lead to a hypo.
Others slow you down and can make you eat more or feel really low the next day, so you might not manage your blood glucose as well.
It's best not to use recreational drugs at all. If you do use them, speak to your diabetes team about the best ways to stay safe and manage your diabetes.
Make sure someone you're with knows about your diabetes and how to recognise and treat a hypo.